Indiana, 2019

Flood and Hail in Indiana, May 30, 2019

May 30, 2019 · NWS IND · 4 events in 3 counties and zones

A west to east line of showers and thunderstorms developed and pushed across central Indiana during the evening hours of May the 30th. Large hail, a lightning strike causing damage, and flooding was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$2,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A west to east line of showers and thunderstorms developed and pushed across central Indiana during the evening hours of May the 30th. Large hail, a lightning strike causing damage, and flooding was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 30, 6:00 PM EST, 49 minutes earlier.

Area forecast discussion, May 30, 6:00 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
700 PM EDT Thu May 30 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 241 PM EDT Thu May 30 2019

A frontal system is expected to drift through the area tonight into
early Friday. Another frontal system may affect the area around
Saturday. In the wake of this front, high pressure will build into
the area by early next week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 241 PM EDT Thu May 30 2019

Scattered convection beginning to develop over northern Indiana, in
an unstable air mass along and near a weak frontal zone. Convection
should gradually shift south during the evening, as the front
drifts south. Pattern really doesn't favor nocturnal convection tonight,
as the 850mb flow is quite weak. As a result, any convection that
does form may tend to diminish later tonight. However, the presence
of a shearing upper trough will probably keep some potential for
shower activity around most of the night. Will go with chance PoPs
tonight, with the highest PoPs over the north and central zones during
the evening hours.

Could be some fog development during the pre dawn hours of Friday,
given the weakly convergent low level flow near the front. Fog
threat may be locally higher in areas that end up getting rain this
evening.

Low level thicknesses suggest the GFS MOS lows tonight look good, so
little if any adjustments planned.

&&

.SHORT TERM /Friday through Sunday/...
Issued at 241 PM EDT Thu May 30 2019

Model data suggest upper trough may still be lingering over the
southeast zones Friday morning. As a result, will keep some chance
PoPs for showers over these areas through the morning hours.

Otherwise, northwesterly flow expected to develop during this
period, as long wave troughing develops over the eastern parts of
the country. This should help to bring drier and more stable air
into the area by Friday afternoon and night. Will go dry at these
times.

Model data suggest a short wave trough, and associated frontal
system, will drop southeast through the area Saturday afternoon and
night. Model data generate quite a bit of lift with this feature,
along with moderately steep lapse rates. Will go with chance PoPs
for showers and thunderstorms for mainly Saturday afternoon and
night.

Dry weather expected to return by Sunday, as surface high pressure
builds into the area from the northwest.

Progged low level thicknesses suggest the GFS MOS temperature guidance
during this period looks good for the most part.

&&

.LONG TERM /Sunday night through Thursday/...

Issued at 248 PM EDT Thu May 30 2019

Dry weather is expected at the start of the long term period as
high pressure sits over central Indiana. Chances for rain increase
later in the week with the first chances for rain and a few
thunderstorms on Wednesday as a weak upper level disturbance
moves through. Additional rain and a few thunderstorms are
possible again on Thursday with lower confidence on the Thursday
chances. Ensembles have a significant spread on timing for
Thursday, so confidence is low for the rain chances. Severe
weather is possible Wednesday with models indicating plenty of
CAPE and shear expected.

Temperatures will begin the period below average and end slightly
above normal.

&&

.AVIATION /Discussion for the 00Z TAF Issuance/...
Issued at 700 PM EDT Thu May 30 2019

Good confidence in mostly VFR conditions away from thunderstorms
through the TAF period. Convection could hang around til 06z or so
per the High Resolution Rapid Refresh reflectivity progs. After
that, high pressure will build in.

Winds will be west and northwest or variable 7 knots or less away
from thunderstorms.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....White
AVIATION...MK
Hazardous weather outlook, May 30, 3:19 PM EST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
419 PM EDT Thu May 30 2019

INZ021-028>031-035>049-051>057-060>065-067>072-311000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
419 PM EDT Thu May 30 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Showers and thunderstorms remain possible through tonight.
Isolated severe storms are possible through the late evening hours.

Hazards: Damaging winds...large hail...locally torrential rain
producing flooding...and frequent lightning.

Timing: Best threat for severe storms through about midnight EDT.

Discussion: The combination of a frontal boundary in the area and an
approaching upper level low from the west will maintain the threat
for showers and thunderstorms at times through tonight. Isolated
severe storms are possible through late this evening. Heavy rainfall
is also possible with any shower or storm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Thunderstorms are possible Saturday and Saturday night and
again Tuesday night and Wednesday. A few strong storms are possible
Saturday afternoon and evening.

Discussion: A cold front will drop into the area from the north on
Saturday with a renewed threat for showers and thunderstorms. Dry and
cooler air will build in behind the front for Sunday into early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 30, 4:53 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
553 PM EDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             2 NE LAFAYETTE          40.44N 86.84W
05/30/2019  E0.50 INCH       TIPPECANOE         IN   PUBLIC

&&
Local storm report, May 30, 5:49 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
649 PM EDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             2 S FARMLAND            40.16N 85.13W
05/30/2019  M0.25 INCH       RANDOLPH           IN   EMERGENCY MNGR

&&
Local storm report, May 30, 5:52 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
652 PM EDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             1 WSW NORA              39.91N 86.15W
05/30/2019  E0.25 INCH       MARION             IN   TRAINED SPOTTER

&&
Local storm report, May 30, 6:45 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
745 PM EDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             NEW CASTLE              39.92N 85.36W
05/30/2019  E0.70 INCH       HENRY              IN   TRAINED SPOTTER

&&

The radar

The Indianapolis radar (KIND), 82 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning, 1 flood. Local standard time, as filed.

Hail, Henry

When
May 30, 6:49 PM EST to 6:51 PM EST
Where
Henry County, 0.53 mi E of New Castle
Measured
0.75 in hail
Reported by
Public
Coordinates
39.920, -85.360

Hail, Henry

When
May 30, 6:50 PM EST to 6:52 PM EST
Where
Henry County, 0.53 mi E of New Castle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.920, -85.360

Lightning, Hamilton

When
May 30, 7:20 PM EST
Where
Hamilton County, 2.99 mi ENE of Fishers
Property damage
$4,000
Reported by
Public
Coordinates
39.990, -85.970

Lightning struck two trees in this location. They fell on power lines causing a power outage.

Flood, Hendricks

When
May 30, 8:24 PM EST to 10:30 PM EST
Where
Hendricks County, 4.11 mi N of Brownsburg to 4.13 mi N of Brownsburg
Cause
Heavy Rain
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
39.909, -86.392

Some small stream flooding was noted in northeast Hendricks County due to heavy rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831801, 831802, 831803, 831804.